Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 346, NWS Springfield, MO

October 5, 1998Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Oct 5, 1998, 1:45 AM CDT for Cherokee County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 1998, 1:45 AM CDT (06:45 UTC)
Expired
Oct 5, 1998, 2:20 AM CDT
In force
35 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 11:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1811 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
2.7
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS1 KSGF 050646 RRA
SVRSGF
KSC021-050720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 220 AM CDT

* AT 144 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 18 MILES SOUTHWEST OF COLUMBUS KS NEAR MELROSE AND WAS
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  MELROSE THROUGH 150 AM
  COLUMBUS AND BAXTER SPRINGS BY 2 AM
  GALENA BY 210 AM

  A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
  THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
  TORNADOES.  IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN
  A SMALL INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE
  BEST PROTECTION.

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

JLT/JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:39 PM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, Oct 4, 2:39 PM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI OCT 2 1998

FIRST EPISODE OF SEVERE STORMS AND FLOODING MOVED THROUGH THE WESTERN
PART OF THE COUNTY WARNING AREA THIS MORNING...WITH CURRENT
CONVECTION STAYING RIGHT ON THE EDGE OF OUR ZONES. VISIBLE SATELLITE
SHOWS A BROKEN CUMULUS FIELD OVER MUCH OF THE AREA ALLOWING TEMPS TO
WARM INTO THE MID 70S TO LOWER 80S OVER THE WEST.

MAIN CONCERN FOR TONIGHT IS EXCESSIVE RAINFALL OVER THE WESTERN
ZONES. NOT MUCH RAINFALL WILL BE NEEDED TO GET FLOODING GOING OVER
SOUTHEAST KANSAS AND JOPLIN AREA. INCREASING WINDS ALOFT WILL LIKELY
LEAD TO FAST MOVING STORMS...HOWEVER...ALL MODELS ARE SHOWING
DIFFLUENT THICKNESS PATTERN SETTING UP OVER THE AREA...LENDING TO THE
POSSIBILITY OF TRAINING STORMS. THINK ETA IS PUSHING THE UPR LOW AND
DRY SLOT EASTWARD TOO FAST WITH STRONGEST WINDS STILL ON THE BACK
SIDE OF THE TROF...SO PREFER NGM/AVN SOLUTIONS.

HIGH POPS IN NUMERICAL GUIDANCE LOOKS GOOD GIVEN HIGH PRECIPITABLE
WATER OVER THE AREA AND INCREASING DYNAMICS. HAVE COORDINATED WITH
ICT/MCI/STL ON FLASH FLOOD WATCH FOR TONIGHT. FOR OUR AREA WILL HAVE
THE WATCH WEST OF A WARSAW...BUFFALO...SPRINGFIELD...BRANSON LINE.

ALSO WOULD LIKE TO INCLUDE MENTION OF SEVERE STORMS ALL AREAS AND
WINDY CONDITIONS OVER THE CENTRAL AND WESTERN PORTION OF THE CWA.

RECOMMENDATIONS FOR FCST GUIDANCE AND COORDINATION ONLY...

JLN/SE KS...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORM
LIKELY. SOME COULD BE SEVERE WITH LOCALLY HEAVY RAIN POSSIBLE. WINDY.
LOW IN THE UPPER 60S.  SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION
IS ADVISED ON AREA LAKES.
SGF...FLASH FLOOD WATCH TONIGHT. SHOWERS AND THUNDERSTORMS LIKELY.
SOME COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. WINDY. LOW IN THE
MIDDLE 60S.  SOUTHEAST WIND 15 TO 25 MPH AND GUSTY. CAUTION IS
ADVISED ON AREA LAKES.
AIZ/VIH/UNO...SHOWERS AND THUNDERSTORMS LIKELY. SOME COULD BE SEVERE.
LOW IN THE MIDDLE 60S.  SOUTHEAST WIND 10 TO 20 MPH.

CCF INFO
SGF TR 066/076 064/080 057 17763
JLN TR 068/077 065/082 060 17853

TERRY

In the hours before

Special weather statement, Oct 4, 10:40 PM CDT, 3 hours 5 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>104-050445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CEDAR
CHRISTIAN         DADE              GREENE            HICKORY
JASPER            LAWRENCE          MCDONALD          NEWTON
POLK              ST. CLAIR         STONE             TANEY
VERNON

INCLUDING THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       BRANSON
FORT SCOTT        NEVADA            NEOSHO            LAMAR
BOLIVAR

FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND CENTRAL MISSOURI FOR TONIGHT.  2 TO 4 INCHES OF RAIN
HAS FALLEN FROM NORTHWEST CHEROKEE TO EASTERN BOURBON COUNTIES. THE
PUBLIC REPORTED 2 FEET OF WATER ON ROADS IN THE WEST MINERAL AREA OF
CHEROKEE COUNTY.

A BAND OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE NORTHEAST
AT 40 MPH FROM NORTHEAST OKLAHOMA AND SOUTHEAST KANSAS. ANOTHER 2 TO
4 INCHES OF RAIN WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI BEFORE THE RAIN DISSIPATES EARLY MONDAY MORNING.

THE HEAVY RAIN WILL CONTINUE TO MOVE EAST OVERNIGHT WITH RAINFALL
AMOUNTS OF 2 TO 3 INCHES POSSIBLE. SOME LOCATIONS COULD RECEIVE
HIGHER AMOUNTS.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF JFLOODING IS OBSERVED.

SHUMWAY
Special weather statement, Oct 4, 11:26 PM CDT, 2 hours 19 minutes before
KSZ101-MOZ077-079>082-088>096-101>105-050530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
DALLAS            DOUGLAS           GREENE            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OZARK             POLK              STONE             TANEY
TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...TORNADO WATCH NUMBERS 863 AND 864 HAS BEEN REPLACED BY TORNADO
WATCH 865 UNTIL 5 AM...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE OUT OF SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA AT 40 MPH. THE ATMOSPHERE IS STILL
CONDUCIVE FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

IN ADDITION VERY HEAVY RAIN WITH RAINFALL RATE OF 1 TO 2 INCHES IN AN
HOUR CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Special weather statement, Oct 4, 11:26 PM CDT, 2 hours 19 minutes before
KSZ101-MOZ077-079>082-088>096-101>105-050530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT SUN OCT 4 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

CHEROKEE

...IN MISSOURI...

BARRY             BARTON            CHRISTIAN         DADE
DALLAS            DOUGLAS           GREENE            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OZARK             POLK              STONE             TANEY
TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD       BRANSON
NEOSHO            LAMAR             BOLIVAR           MARSHFIELD
OZARK

...TORNADO WATCH NUMBERS 863 AND 864 HAS BEEN REPLACED BY TORNADO
WATCH 865 UNTIL 5 AM...

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE OUT OF SOUTHEAST
KANSAS AND NORTHEAST OKLAHOMA AT 40 MPH. THE ATMOSPHERE IS STILL
CONDUCIVE FOR SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

IN ADDITION VERY HEAVY RAIN WITH RAINFALL RATE OF 1 TO 2 INCHES IN AN
HOUR CAN BE EXPECTED FOR THE NEXT SEVERAL HOURS.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS OR WARNINGS.

SHUMWAY
Local storm report, Oct 5, 12:00 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR 1230 AM REPORT...
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1200 AM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    LAMAR                     MO    FLOOD
10/05/98   BARTON                          NORTH FORK OF THE
                                           SPRING RIVER AND DRAINAGE
                                           DITCHES.  REQUIRED SEVERAL
                                           HOMES TO BE EVACUATED.  AS
                                           10 AM WATER HAD RECEDED

0600 AM    CARTHAGE                  MO    FLOOD
10/05/98   JASPER                          CENTER CREEK NORTH OF
                                           I-44 OUT OF ITS BANKS
                                           AND FLOODING LOW AREAS

0630 AM    STOVER                    MO    FLOOD
10/05/98   MORGAN                          LOW LYING AREAS FLOODED

0630 AM    COLUMBUS                  KS    FLOOD
10/05/98   CHEROKEE                        CHERRY CREEK FLOODED
                                           WEST OF SHERWIN

0630 AM    CAPLINGER MILLS           MO    FLOOD
10/05/98   CEDAR                           CEDAR CREEK FLOWING
                                           ACROSS HIGHWAY 39

0730 AM    15 S WARSAW               MO    FLOOD
10/05/98   BENTON                          NUMEROUS CREEKS AND
                                           STREAMS OUT OF THEIR
                                           BANKS.  DITCHES FULL
                                           AND RUNNING ACROSS
                                           SECONDARY ROADS

0806 AM    SOUTH WEST CITY           MO    FLOOD
10/05/98   MCDONALD                        HIGHWAY 43 SOUTH OF
                                           SOUTHWEST CITY FLOODED,
                                           ALONG WITH HIGHWAY 76
                                           EAST AND WEST OF
                                           ANDERSON AND HIGHWAY 59
                                           NORTH OF NOEL.

0810 AM    STOVER                    MO    FLOOD
10/05/98   MORGAN                          HIGHWAY BB FLOODED
                                           NORTH OF STOVER

0810 AM    MARIONVILLE               MO    FLOOD
10/05/98   LAWRENCE                        CONSTRUCTION SITE
                                           FLOODED BY HONEY CREEK

0816 AM    LOCKWOOD                  MO    FLOOD
10/05/98   DADE                            MINOR FLOODING AROUND
                                           TOWN

0820 AM    TUSCUMBIA                 MO    FLOOD
10/05/98   MILLER                          SEVERAL LOW WATER
                                           BRIDGES FLOODED COUNTY
                                           WIDE

0825 AM    LOWRY CITY                MO    FLOOD
10/05/98   ST.CLAIR                        SEVERAL LOW WATER
                                           CROSSINGS FLOODED

0828 AM    BUFFALO                   MO    FLOOD
10/05/98   DALLAS                          LOW WATER BRIDGES
                                           FLOODED COUNTY WIDE

0828 AM    CROSS TIMBERS             MO    FLOOD
10/05/98   HICKORY                         TURKEY CREEK FLOODED

0829 AM    NEOSHO                    MO    FLOOD
10/05/98   NEWTON                          SEVERAL SECONDARY ROADS
                                           FLOODED,

0909 AM    ELDRIDGE                  MO    FLOOD
10/05/98   LACLEDE                         MOUNTAIN CREEK FLOODED
                                           ONTO HIGHWAY AA

0945 AM    5 SW HORTON               MO    FLOOD
10/05/98   VERNON                          HIGHWAY D SOUTHWEST OF
                                           HORTON FLOODED

RUNNELS
Local storm report, Oct 5, 1:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
141 AM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    PITTSBURG                 KS    WIND DAMAGE
10/04/98   CRAWFORD                        TREE BLOWN DOWN ON A CAR.

0928 PM    DEVON                     KS    60 MPH TSTM GUST
10/04/98   BOURBON

1100 PM    CHEROKEE                  KS    FLOOD
10/04/98   CRAWFORD                        HIGHWAYS 160 AND 7
                                           CLOSED DUE TO FLOODING
                                           IN CHEROKEE.

1115 PM    WEST MINERAL              KS    FLOOD
10/04/98   CHEROKEE                        2 FEET OF WATER ON
                                           STREETS IN WEST MINERAL.

1117 PM    STOTESBURY                MO    FLOOD
10/04/98   VERNON                          HIGHWAY V NORTH OF
      4                                     STOTESBURY.

1130 PM    WARSAW                    MO    WIND DAMAGE
10/04/98   BENTON                          TREES DOWN JUST WEST OF
                                           WARSAW.
Local storm report, Oct 5, 1:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
141 AM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    PITTSBURG                 KS    WIND DAMAGE
10/04/98   CRAWFORD                        TREE BLOWN DOWN ON A CAR.

0928 PM    DEVON                     KS    60 MPH TSTM GUST
10/04/98   BOURBON

1100 PM    CHEROKEE                  KS    FLOOD
10/04/98   CRAWFORD                        HIGHWAYS 160 AND 7
                                           CLOSED DUE TO FLOODING
                                           IN CHEROKEE.

1115 PM    WEST MINERAL              KS    FLOOD
10/04/98   CHEROKEE                        2 FEET OF WATER ON
                                           STREETS IN WEST MINERAL.

1117 PM    STOTESBURY                MO    FLOOD
10/04/98   VERNON                          HIGHWAY V NORTH OF
      4                                     STOTESBURY.

1130 PM    WARSAW                    MO    WIND DAMAGE
10/04/98   BENTON                          TREES DOWN JUST WEST OF
                                           WARSAW.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:23 PM CDTSevere Thunderstorm WarningSGFBourbon, Cherokee, Crawford67 min
Oct 4, 10:19 PM CDTFlash Flood WarningSGFCrawford6 hr
Oct 4, 10:19 PM CDTFlash Flood WarningSGFCherokee6 hr
Oct 5, 3:46 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Oct 5, 9:53 AM CDTFlash Flood WarningSGFBourbon6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
Oct 5, 3:50 PM CDTFlash Flood WarningSGFBourbon6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.